Tennessee, 2018

Hail and Damaging Winds in Tennessee, May 19, 2018

May 19, 2018 · NWS MEG · 6 events in 3 counties and zones

An upper level disturbance and passing cold front triggered severe thunderstorms across portions of west Tennessee during the afternoon and early evening hours of May 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance and passing cold front triggered severe thunderstorms across portions of west Tennessee during the afternoon and early evening hours of May 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 19, 9:08 AM CST, 3 hours 2 minutes earlier.

Area forecast discussion, May 19, 9:08 AM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1008 AM CDT Sat May 19 2018

.UPDATE...
Updated to increase rain chances in the north this
afternoon/evening.

&&

.DISCUSSION...
Short term models indicate a weak shortwave masked in the
building ridge across southern Missouri this morning. This feature
may very well help trigger more afternoon convection across the
northern and eastern counties this afternoon and into the early
evening hours...as convective temperatures are anticipated to be
reached. A few of these storms may be strong or briefly reach
severe limits. Have increased PoPs from roughly Paragould Arkansas
to Parsons Tennessee to reflect this.

All other forecast parameters are currently on track this morning.

JAB

&&

.PREV DISCUSSION... /issued 646 AM CDT Sat May 19 2018/

DISCUSSION... /issued 424 AM CDT Sat May 19 2018/

Upper level heights will build over the Midsouth today, behind an
exiting upper low. Despite the increasing heights, the atmosphere
will remain weakly capped to surface-based deep convection. There
appears little or synoptic features on which convection would
focus, and deep layer shear is weak. But should storms form,
they'll have access to surface-based CAPE in excess of 3000 J/KG
and midlevel lapse rates nearing 7C/KM.

The upper level ridge will flatten some on Sunday, exposing the
Midsouth to weak westerlies aloft that will overspread moderate
levels of daytime atmosphere instability through midweek. GFS wet
bias appears for the overnight hours through midweek, but suspect
we will see a few storms persist into the evening periods during
the early to midweek periods.

Upper level ridging will build Wednesday and Thursday, ahead of
an upper level trof arrival on Saturday. Better rain chances and
moderating temperatures arrive next weekend.

PWB

&&

.AVIATION...

12Z TAF Set

Patchy fog at MKL will burn off quickly leaving VFR conditions for
the remainder of the period. Elsewhere, VFR conditions are
expected for the entire period. Although, can't rule out an
isolated TSRA developing near a TAF site during the afternoon or
early evening hours. Southerly winds will remain between 3-9 KTS.

KRM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 19, 9:57 AM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1057 AM CDT Sat May 19 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201800-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1057 AM CDT Sat May 19 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a marginal risk for severe weather across the northern
counties this afternoon and early this evening. Damaging
winds...large hail and heavy rain will be the main threats.

Farther south isolated strong thunderstorms will be possible with
brief heavy rain and strong wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated strong thunderstorms will be possible, with locally
heavy rainfall and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be possible this afternoon and evening
across the northern Midsouth counties.

JAB

In the hours before

Special weather statement, May 19, 11:39 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
1239 PM CDT SAT MAY 19 2018

TNZ088-089-191830-
Fayette TN-Shelby TN-
1239 PM CDT SAT MAY 19 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 PM CDT
FOR...

Western Fayette County in southwestern Tennessee...
Southeastern Shelby County in southwestern Tennessee...

At 1239 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Bartlett, moving
east at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Fayette and southeastern Shelby Counties should
monitor this storm closely.

LAT...LON 3526 8998 3534 8957 3500 8950 3500 9004
TIME...MOT...LOC 1739Z 257DEG 23KT 3516 8989
Special weather statement, May 19, 11:40 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
1240 PM CDT SAT MAY 19 2018

TNZ050>052-191815-
Madison TN-Crockett TN-Haywood TN-
1240 PM CDT SAT MAY 19 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 PM CDT
FOR...

Southwestern Madison County in southwestern Tennessee...
Southern Crockett County in northwestern Tennessee...
Haywood County in southwestern Tennessee...

At 1240 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Brownsville, moving
east at 5 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Madison...southern Crockett and Haywood
Counties should monitor this storm closely.

LAT...LON 3543 8889 3543 8918 3542 8918 3541 8947
      3568 8946 3574 8943 3576 8944 3585 8902
      3584 8902 3584 8901
TIME...MOT...LOC 1740Z 247DEG 6KT 3553 8923

The radar

The Memphis radar (KNQA), 17 km away, was scanning. The volume nearest the first event began at 18:12 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
May 19, 12:10 PM CST to 12:20 PM CST
Where
Shelby County, 3.1 mi N of Lenow to 3.65 mi NW of Eads
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.224, -89.758

Winds estimated at 60 mph.

Hail, Shelby

When
May 19, 12:15 PM CST to 12:20 PM CST
Where
Shelby County, 2.72 mi SE of Brunswick to 3.77 mi ESE of Brunswick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.241, -89.748

Hail, Haywood

When
May 19, 12:30 PM CST to 12:35 PM CST
Where
Haywood County, Nutbush to 1.54 mi E of Nutbush
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
35.700, -89.420

Hail, Hardeman

When
May 19, 1:55 PM CST to 2:00 PM CST
Where
Hardeman County, 3.62 mi SSE of Bolivar to 4 mi SE of Bolivar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.226, -88.965

Mostly dime size.

Thunderstorm Wind, Hardeman

When
May 19, 2:20 PM CST to 2:25 PM CST
Where
Hardeman County, Pocahontas to 2.07 mi E of Pocahontas
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.050, -88.820

Tree limbs and one small tree down.

Hail, Shelby

When
May 19, 5:05 PM CST to 5:10 PM CST
Where
Shelby County, 103.89 mi WSW of Holladay to 101.7 mi WSW of Holladay
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.378, -89.898

Quarter size hail along Highway 51 north of Millington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753967, 753968, 753969, 753971, 753972, 753975.